Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Does Synthroid Taken for Hypothyroidism Cause Weight Gain?

10/02/2006

Question:

Is there weight gain when taking synthroid for hypothroid?

Answer:

The short answer to your question is that taking synthroid does not cause any weight gain.

On a longer note, hypothyroidism or slow thyroid function may result in minimal weight gain (a few pounds). Therefore, adequate thyroid hormone replacement, aiming for normal thyroid function should help losing the portion of weight gain caused by hypothryoidism and not weight gain.

However, hyperthyroidism or having too much circulatory thyroid hormone (taking too much synthroid) may cause weight gain by enhancing the appetite, so the key is to maintain a normal thyroid function.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Marzieh  Salehi, MD Marzieh Salehi, MD
Assistant Professor of Endocrinology
College of Medicine
University of Cincinnati